Calcium channel blockers for stable SVT: A first line agent over adenosine?

Diltiazem calcium channel blockersA 52-year old man presents via EMS with a chief complaint of “racing heartbeat” for one hour. He is placed on a cardiac monitor which shows a heart rate of 185, an ECG reveals supraventricular tachycardia (SVT), and his blood pressure is 143/95 mmHg. As you ask the nurse to procure 6 mg of adenosine, the patient’s eyes grow wide.

“Please doc…” he pleads, “anything but that! Last time they gave that to me I thought I was gonna die!”

You recently read about using calcium channel blockers (CCBs) for paroxysmal SVT (PSVT), but can’t recall the last time you actually considered using them. After all, it’s been over 20 years since we switched to using adenosine first-line.

(more…)

Zika Virus: What emergency department providers need to know

Zika virusThe Zika virus outbreak has recently been put on “Level 1” activation status by the Emergency Operations Center at the U.S. Centers for Disease Control and Prevention (CDC). If you haven’t already thought about this affecting your emergency department, you should starting now. A Level 1 status has been triggered only 3 times in the recent years: Ebola (2014), H1N1 (2009), Hurricane Katrina (2005). The following are some key facts and resources.

(more…)

Trick of the Trade: Isopropyl Alcohol Vapor Inhalation for Nausea and Vomiting

vomitingYour triage nurse complains of numerous patients in the waiting room complaining of nausea, retching, and emesis. They ask you “why can’t we have an antiemetic on hand in triage?” Turns out they might have had an effective antiemetic on hand, or rather in their scrub pocket the entire time. They just didn’t know about it yet.
(more…)

Trick of the Trade: Dermal Avulsion Injuries 2.0

Take a shortened, piece of rubber tourniquet and encircle the finger, then clamp it with a needle driver.This year I published a Novel, Simple Method for Achieving Hemostasis of Fingertip Dermal Avulsion Injuries in the Journal of Emergency Medicine 1  a technique I’ve used in my local ED for several years. In brief, this involves achieving hemostasis over a fingertip skin avulsion by using a tourniquet followed by tissue adhesive glue. After bringing the technique to press and sharing this video, I’ve received great tips from peers and subsequently refined it with some additional ideas.  Thus I present for the first time on ALiEM: Dermal Avulsion Injuries 2.0.

 

 

(more…)

Evaluation and Management of Heat Stroke

Heat Marathon -canstockphoto24918889Heat-related illnesses comprise a continuum of disorders ranging from the minor heat edema, heat rash, heat cramps, and heat exhaustion to the more life-threatening condition known as heat stroke. As a general rule, it is involves a process whereby heat gain overwhelms the body’s mechanisms of heat loss. Often it is caused by an impairment of the body’s cooling and adaptive mechanism to effectively transfer heat to the environment, thus leading to a rise in core temperature. 1

(more…)

By |2016-11-11T19:39:56-08:00Oct 28, 2015|Environmental, Expert Peer Reviewed (Clinical)|

Your Patient In Extremis: THAM To The Rescue?

acid_20base_20balanceOne of the final common denominators dictating the success or failure of any resuscitative effort, be it a trauma or medical code, is the patient’s acid-base status. In the presence of acidosis, many of the tools at your disposal, including vasopressors, become impotent and the patient’s ability to strike a balance between bleeding and clotting or mounting an appropriate inflammatory response become deranged.1–6 So what are the options to tilt the acid-base status in our favor?

(more…)

PEM Pearls: Migraine Treatment for Pediatric EM Patients

migraine treatment for pediatric em patients © Can Stock Photo / SergiyNYou are working your evening shift at the pediatrics emergency department, and you walk into a darkened patient room with a distressed mother and her otherwise healthy 10-year old son who is curled in a ball, holding his head and crying. Her mother tells you that the around-the-clock ibuprofen has barely touched his 2-day headache.

After determining that your patient has no neurologic deficits and that this is most likely a primary headache, what can you do to break his symptoms?

(more…)

Go to Top